The Menopause Exchange Blog

SIDE EFFECTS OF HRT

Around 13 million women in the UK are peri or post-menopausal. And around 5% of 45- to 69-year-olds (around one million women) are using hormone replacement therapy (HRT) to manage their troublesome menopausal symptoms. Continuance, however, is poor, with many women stopping HRT within a year. Some have concerns about using ‘hormones’ and the potential risk of breast cancer or cardiovascular disease, while others experience side effects and stop their HRT without talking to their doctor or nurse.

This article was included in issue 89 (summer 2021) of The Menopause Exchange newsletter.

The common side effects
The most commonly reported side effects include vaginal bleeding problems, weight gain, breast tenderness, mood changes and poor symptom control.

Do I have to bleed with HRT and what do I do if I get problematic vaginal bleeding?
Sequential HRT is normally prescribed to women who’ve had one or more periods in the previous 12 months. With this HRT, you take oestrogen all the time and progestogen for 12 to 14 days of the month, which causes a regular monthly withdrawal bleed. It may take several months to settle down and the amount of blood you lose gets less over time. If this doesn’t settle or your bleeds get heavy or painful, see your doctor. They’ll want to exclude any underlying causes such as endometrial polyps, fibroids, thickening of the wall of your womb (adenomyosis) and, rarely precancer or cancer of your womb lining (endometrium). Once these have been excluded, then you and your doctor can discuss treatment options.

For many women, the fitting of a hormonal intrauterine system (IUS) not only offers contraception but also reduces bleeding and pain. An IUS can also be used as the progestogen component of HRT in women taking oestrogen tablets and using patches, gels or sprays, resulting in a period-free HRT combination, whatever your age. Reducing the oestrogen dose in the sequential HRT preparation may decrease bleeding, so instead of taking Femoston 2/10, for example, this could be reduced to Femoston 1/10.

For women over 54 or with more than 12 months since their last natural period, a continuous combined HRT is ideal. This contains oestrogen and progestogen throughout the month. Over 30% of women will have some bleeding in the first three months but this settles quickly. If it continues to be a problem and no underlying cause is found, then your doctor may suggest converting back to a sequential HRT and trying again in a year’s time. Having an IUS fitted is a further option.

For women who are postmenopausal and who want to stay on a continuous combined HRT, lowering the dose of oestrogen may help; for example, taking Femoston conti 0.5/2.5 rather than Femoston conti 1/5. Tibolone, a synthetic formulation that breaks down to an oestrogen, progestogen and androgen, results in less breakthrough bleeding and may be worth a try.

What about the symptoms of breast tenderness, leg cramps, nausea and headaches?
These are seen as oestrogen-related side effects and tend to get better in the first three to six months of taking HRT. If they persist, reducing the oestrogen dose, from a 2mg oral estradiol preparation to a 1mg preparation, for example, may help. If you’re suffering headaches or nausea, changing to a transdermal oestrogen such as a patch, gel or spray may help as it avoids the peaks and troughs in hormone levels due to the daily metabolism of HRT tablets. Some oral therapies also contain specific binding agents and colour additives that may contribute to these problems.

Are mood changes a problem?
Mood changes are thought to be a progestogen side effect. Again they can get better with time and may be linked with taking the progestogen component of HRT. Some women are particularly sensitive and may benefit from taking micronized progesterone or using a dydrogesterone formulation. Others find long cycle options are useful (oestrogen is used continuously, and progestogen is used for 14 days every three months) or having a Mirena IUS fitted. If you’re postmenopausal, you may find converting to a continuous combined HRT may help.

Is weight gain an issue?
Many women complain of weight gain with HRT but studies have shown no associated effect. Unfortunately we gain weight around the time of the menopause due to a fall in our basal metabolic rate. Our bodies also change shape, with our waists thickening and our muscle mass shrinking. The only way to tackle this problem is doing regular exercise and reducing your calorie intake, concentrating on eating healthily plus reducing the refined carbohydrates in your diet. I recommend the MyFitnessPal app as an ideal starting place.

Poor symptom control?
Are you still flushing and sweating but taking HRT? There can be a number of reasons for this. Firstly if you’ve gone through an early menopause you often need a higher dose of HRT (at least a 2mg oestradiol tablet or a 50mcg oestradiol patch) to control your flushes and sweats. Alcohol and caffeine can often worsen menopausal symptoms so cutting back will help. Women who smoke complain of severe flushes and sweats, plus they go through an earlier menopause. Smokers also need a higher dose of HRT to control their flushes and sweats. Lastly, overweight women report more flushes, and losing weight helps.

If you’re still having problems, your doctor or nurse may suggest changing from a tablet to a patch, gel or spray. You may need blood tests to rule out other causes, and your serum estradiol can be measured to check that this hormone is being absorbed through your skin. Often we find that the dose of HRT needs to be increased as skin absorption is poor.

About the author
Dr Diana Mansour is a consultant in community gynaecology and reproductive healthcare at Newcastle upon Tyne Hospitals NHS Foundation Trust. She is based at New Croft Centre running clinics for women with menopausal issues.

Created Summer 2021

Copyright © The Menopause Exchange 2021

Tags: , , , , , , , , ,

Privacy Policy & Disclaimer | © The Menopause Exchange